MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50620
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The zilbs-635-8-6 device of lot number c1260120 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, the complaint device was advanced over a cook tracer metro wire guide (part number metii-35-480) of 0.035¿ diameter.A sphincterotomy and predilation were conducted prior to this occurrence.The target location was the distal common bile duct.No resistance was encountered when advancing the wire guide or introducer through the obstructed area.The complaint device was not advanced through the wall of a previously placed stent.A portion of the stent remained inside the patient.On evaluation of the returned device, it was observed that the device was returned with a broken portion of the stent.The stent portion measured as 12mm, and was noted to be the duodenal end of the stent.There was no tactile damage on the sheath.The customer complaint is confirmed as the broken portion of the stent was returned.Possible causes for this occurrence could include incorrect placement of the stent.The stent could have been placed in the wrong location as a result of the procedural technique or insufficient /stiffness strength of the outer flexor or the inner catheter, causing elastic stretching under load as the stent starts to deploy.As a result, the customer reported that the stent retracted in the duodenal papilla.The physician then used a grasping forceps to move the stent, resulting in the stent breaking, and a portion of the stent remained inside the patient.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It may be noted that a project has been initiated to improve the strength of the outer flexor.From the product instruction for use: ¿warning: these metal biliary stents are not intended to be repositioned or removed after deployment in the bile duct.In case of accidental deployment or improper placement (immediately following deployment), stent should be left in place and placement of a second stent should be attempted to achieve desired result.¿ prior to distribution, all zilbs (zilver biliary) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information provided to date, there is no evidence to suggest any manufacturing issues associated with lot number c1260120.According to the initial reporter, the patient did not experience any adverse effects as a result of this occurrence.The procedure was completed with another stent.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
The user advanced the device to desired position in common bile duct and deployed the stent.They used grasping forceps to adjust the location of stent.They said that the stent was detached.They withdrew part of device, but detached part of stent was left inside patient body.Then the user advanced another device and deployed the stent.Updated on 25-jul-2017: why was the physician attempting the reposition the stent? the patient has duodenal papillary stenosis.The stent was retraction to duodenal papilla after the user deployed the stent.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6756240
Report Number3001845648-2017-00314
Device Sequence Number13956598
Product Code FGE
UDI-Device Identifier10827002506203
UDI-Public(01)10827002506203(17)190812(10)C1260120
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG50620
Device Catalogue NumberZILBS-635-8-6
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/31/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2017
Initial Report FDA Received Date08/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient Weight56